Globe and Mail Update
August 20, 2008 at 3:58 PM EDT
TORONTO - Almost one quarter of babies whose mothers took codeine while breastfeeding showed signs of central nervous system depression - suggesting the drug can transform mother's milk into a troubling brew, according to a new study.
Specifically, 17 of 72 babies became sedated or experienced abnormal breathing, including one who narrowly avoided a tragic reaction, according to Hospital for Sick Children researchers in collaboration with the University of Western Ontario.
"You cannot continue to give it (codeine) like candies," Gideon Koren, lead author of the study published in the journal Clinical Pharmacology & Therapeutics, said in a telephone interview. "...In some cases, this can be life threatening."
Given codeine's prevalence - Dr. Koren estimated as many as 120,000 Canadian women a year receive the drug following childbirth - that translates into 5,000 babies at risk each year.
Rani Jamieson's baby Tariz died less than a month after he was born. She had been taking tablets that contained 30 milligrams of codeine and 500 milligrams of acetaminophen to deal with episiotomy pain following his birth. 'This drug was killing him,' Ms. Jamieson, 36, said in an interview. 'And we didn't know it.'(Charla Jones/The Globe and Mail)
Though it has been known that some mothers carry multiple copies of a gene capable of converting the common pain reliever into strong concentrations of morphine, Dr. Koren said the study suggests the pharmacological phenomenon is broader than initially thought.
"Young babies are much more sensitive to narcotics than adults, even if you calculate per dose," said Dr. Koren, who holds the Ivey Chair in Molecular Toxicology at University of Western Ontario. "Not all of it may be life threatening but any CNS (central nervous system) depression is bad news, especially if kids have other reasons for SIDS (sudden infant death syndrome) or not remembering to breathe. This was a very important finding."
Since patients were self-selected - the sample was mothers who called Motherisk about advice on the pain reliever from January 2004 to January 2007 - further study is required, he said.
What is clear is that codeine as a treatment for pain may be unsuitable and cannot be considered safe for all breastfed infants, said Dr. Koren, director of the Motherisk program.
Canadian pharmacies dispensed more than 5.3 million prescriptions for the codeine and acetaminophen combination pills last year, according to Madeline Gareau Lagden of IMS Health, a private health-information and consulting services company that serves the pharmaceutical and health-care industries. It is made by several drug companies.
Strategies to prevent overdoses include taking minimal doses, to not use it for more than four days and to closely monitor the baby for grogginess and in suspected cases, provide the antidote naloxone. When a mother feels groggy; often the baby does as well. There are other pain-relieving drugs without codeine that nursing mothers can take. Testing mothers for the gene is considered less plausible, due largely to cost.
The chance of being an ultra-rapid metabolizer or holding multiple copies of the gene varies among different population groups, from less than 1 in 100 Caucasians to about 30 per cent of Ethiopians to 10 per cent of Southern Europeans.
It was the Ontario coroner's office and Dr. Koren's toxicology detective work more than two years ago that discovered an unexplained death of an apparently healthy 12-day-old boy, Tariq Jamieson, was due to a morphine overdose through breast milk.
The boy's mother, Rani Jamieson, an accountant, was instructed to take two tablets, each containing a mixture of 30 milligrams of codeine and 500 milligrams of acetaminophen, four times a day or every six hours to deal with episiotomy pain following his April 18, 2005 birth. On the second day, she cut the dose in half - and took one tablet every six hours.
"This drug was killing him," Ms. Jamieson, 36, said in an interview. "And we didn't know it."
Not even the pediatrician picked up on Tariq's symptoms when Ms. Jamieson took him into the doctor's office, she says about 12 hours before his death: skin colour changes - from grey to pink, poor feeding habits and grogginess. The pediatrician noted the boy had regained his birth weight, which was about eight pounds.
Later that night, when he failed to feed well, Telehealth was called. They suggested the boy be taken to hospital; they sent over an ambulance.
Tariq died on the kitchen counter of his Toronto home as paramedics tried to revive him. He was pronounced dead at 12:35 a.m. on April 30.
On post mortem, Tariq was found to have a toxic blood morphine concentration of 70 ng/ml. That's seven times higher than has been measured from babies who were doing fine when the mother was on codeine, said Dr. Koren.
While codeine metabolizes to morphine in the body, not all patients metabolize it at the same rate. Ms. Jamieson, for example, later learned she carried multiple copies of a gene, which means that she had high concentrations of morphine in her breast milk.
Since then, she has had two more children, Noah, who is 29 months old and Omar, who is 11 months old. She recommends nursing mothers not take codeine - or any drug for that matter - while breastfeeding.
Last year, she launched a class action suit against Janssen-Ortho Inc. and Johnson & Johnson Corporation, the makers of Tylenol 3, alleging the pharmaceutical companies knew or ought to have known the serious risks to infants related to the use of Tylenol 3 by nursing mothers but failed to warn them of those risks.
The statement of claim contains allegations not yet proven in court and a statement of defence has not yet been filed.
"What can they give me? Can they give me my son back? I want other people not to have their children die or be damaged," said Ms. Jamieson, in explaining her reason for the lawsuit.
Her lawyer, Joel Rochon said he wants the drug to have a black box warning for all nursing mothers, the strongest warning the U.S. Food and Drug Administration can provide. He pointed out there are safer alternatives for pain relief.
"There's no reason for this drug to be on the market for nursing mothers any more," said Mr. Rochon.
The U.S. Food and Drug Administration requires manufacturers of prescription codeine to include information in drug package inserts about the so-called ultra rapid metabolism for patients who may unwittingly carry multiple copies of the gene.
Of the 72 patients in the study, Dr. Koren said three had multiple copies of the gene.
Health Canada said it is studying proposed labelling changes that better identify the potential risk to nursing children posed by the presence of codeine in breast milk, according to spokesman Paul Duchesne.
Shellie Suter, spokeswoman of Janssen-Ortho Inc., which markets the drug in Canada, said the company has not yet seen a copy of the study and therefore cannot comment. It is a subsidiary of Johnson & Johnson Corporation.
"The safety of patients who use our products is a priority for the company," Ms. Suter wrote in a prepared statement. "TYLENOL 3 (prescription Tylenol with codeine) is a safe and effective product when used